Diuretic Not Suited for Everyone With Heart Failure

Those on spironolactone and ACE inhibitors need monitoring, researchers caution

Please note: This article was published more than one year ago. The facts and conclusions presented may have since changed and may no longer be accurate. And "More information" links may no longer work. Questions about personal health should always be referred to a physician or other health care professional.

En Español

By
HealthDay Reporter

WEDNESDAY, Aug. 4, 2004 (HealthDayNews) -- A diuretic commonly prescribed to people with congestive heart failure can cause life-threatening complications if those patients are also on another drug that's often used to treat the condition, Canadian researchers report.

The diuretic, spironolactone, can cause levels of potassium to rise to dangerous levels -- a condition called hyperkalemia -- in patients who take angiotensin-converting enzyme (ACE) inhibitors.

"After the publication of a major heart study that promoted the use of spironolactone, its prescribing rose" in Canada, explained lead researcher Dr. David Juurlink, a clinical pharmacologist at the University of Toronto.

Unfortunately, so did cases of hyperkalemia, added Juurlink, whose research appears in the Aug. 5 issue of the New England Journal of Medicine.

"There was a threefold increase in the hospitalization rates for high potassium across Ontario and a twofold increase in deaths involving high potassium," Juurlink said.

"When it came to the good side of this drug, we really didn't see improvement in survival and heart failure improvement after the study was published," he added.

The Randomized Aldactone Evaluation Study (RALES), which was reported in 1999, claimed that spironolactone significantly improved survival for patients with severe congestive heart failure.

But the latest study revealed one complication: "The Randomized Aldactone Evaluation Study (RALES) demonstrated that spironolactone significantly improves outcomes in patients with severe heart failure. Use of angiotensin-converting enzyme (ACE) inhibitors is also indicated in these patients. However, life-threatening hyperkalemia can occur when these drugs are used together," Juurlink's group wrote.

To arrive at that conclusion, his team collected data on hospital admissions for more than 1 million Ontario patients aged 66 and older from 1994 to 2001. All the patients were on ACE inhibitors.

They found the rate of spironolactone use increased about fivefold, from 34 per 1,000 patients in 1994 to 149 per 1,000 patients by late 2001.

In addition, the number of people hospitalized for hyperkalemia increased from 2.5 per 1,000 patients in 1994 to 11 per 1,000 patients in 2001. The number of deaths also rose from about 0.3 per 1,000 patients in 1994 to 2.0 per 1,000 patients in 2001.

"We need to be more careful with this medication," Juurlink said. "This is a drug that is clearly good in the right patients with adequate monitoring. But in patients with other risk factors for elevations in their potassium, or patients we can't monitor closely, we have to be more judicious in the use of the drug."

Potassium is essential for the proper functioning of the heart, kidneys, muscles, nerves and digestive system.

According to Juurlink, older patients, patients who have diabetes and those who have kidney problems are at greatest risk for developing hyperkalemia.

In addition to ACE inhibitors, heart failure patients often use potassium supplements, other diuretics and anti-inflammatory medications that can also increase potassium levels.

"Sometimes multiple factors can conspire in the same patient to really increase the risk of hyperkalemia. And that can have a very dangerous outcome," Juurlink said.

People shouldn't stop their medication because of this problem, Juurlink said. "But if people are on spironolactone or are about to be put on spironolactone, they might want to ask their doctor if it's really the right drug for them."

Dr. Ed Havranek, a professor of medicine at the University of Colorado, said, "This study tells us that medications that are thought to be safe and effective based on the results of clinical studies may not have the same safety and effectiveness when they enter the real world."

"It points out the need for the U.S. to improve the capacity to monitor safety and effectiveness of medications after they reach the market, comparable to the capacity demonstrated in this Canadian study," he added.

More information

The American Heart Association can tell you more about congestive heart failure.

SOURCES: David Juurlink, M.D., Ph.D., clinical pharmacologist, University of Toronto, Canada; Edward Havranek, M.D., professor, medicine, University of Colorado, Denver; Aug. 5, 2004, New England Journal of Medicine

Last Updated: